Ohio, 2021

Damaging Wind in Ohio, August 7, 2021

August 7, 2021 · NWS CLE · 1 event in 1 county or zone

Northeast Ohio was in a humid warm sector during the early evening of the 7th as the region remained well-south of a stationary front draped east-northeastward across southern Lake Michigan, central Lower Michigan, and southern Ontario. Forcing for ascent ahead of an eastward-moving mesoscale convective vortex and daytime heating-related boundary layer destabilization led to the development of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Northeast Ohio was in a humid warm sector during the early evening of the 7th as the region remained well-south of a stationary front draped east-northeastward across southern Lake Michigan, central Lower Michigan, and southern Ontario. Forcing for ascent ahead of an eastward-moving mesoscale convective vortex and daytime heating-related boundary layer destabilization led to the development of isolated showers and thunderstorms in northeast Ohio during the early evening. A thunderstorm produced damaging wind gusts on the southwest side of Canfield as the storm encountered moderate MUCAPE and DCAPE, respectively, and weak effective bulk shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 7, 2:42 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 2:42 PM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
342 PM EDT Sat Aug 7 2021

.SYNOPSIS...
An upper level ridge will move across the region Sunday into
Monday with warmer weather followed by an upper level trough on
Tuesday. The upper level flow will become zonal by Wednesday
into Thursday before a deeper upper level trough digs down
across the Great Lakes region by Friday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A weak and fast moving upper level trough is moving across the
area today. A distinct MCV or "swirl" on the satellite imagery
was located over western Lake Erie this afternoon moving East.
Scattered dirunrally driven convection has developed has as well
but seems to be more concrentrated closer to central Ohio this
afternoon. The thermodyanics in the atmopshere are weak, so we
are not expecting any organized severe weather at this time.
This convection is tapping into a juicy airmass with some
localized heavy rainfall possible. Most of the convection will
slowly fade away later this evening with the lost of daytime
heating. Any areas which sees rainfall this afternoon, there
could be some patchy fog development late tonight into early
tomrorow morning.

An upper level ridge will move in on Sunday which means our rain
chances will go down and be isolated. We will mention about a 20
percent chance of less of a couple isolated pop shower or
storms but the bigger weather story will be the warmer
temperatures getting close to 90 and muggy.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A slow-moving upper-level trough/low will be moving east across the
Great Lakes region, with a warm, humid airmass already in place
across the area. Forcing from the trough, along with the environment
in place will allow for the develop of scattered showers and
thunderstorms through the duration of the short term period. These
conditions will also create heat indices well into the 90s across
the area, with upper 90s possible for portions of northwest Ohio on
Tuesday afternoon.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The same environment will be present Wednesday and Thursday,
allowing for continued chances of showers and thunderstorms. Heat
indices will continue to remain in the low to mid 90s during the
afternoon hours each of these days. A cold front approaches the area
Thursday night into Friday, bringing reduced temperatures, humidity,
and precipitation chances Friday and Saturday. Look for temperatures
to reduce to below normal Saturday with low humidity and sunny skies.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Generally VFR conditions are expected. There will be isolated
to scattered convection developing this afternoon. Due the
nature of being widely scattered and brief, have decided to
leave the VCTS in the TAFs at this time. All diurnal driven
convection should clear out by late this evening. Any areas
which see rainfall today may see some light fog developing
overnight but there is some uncertainty which terminals to
include that potential in the TAF. Winds will be generally
southerly or southwesterly 5 to 8 knots or less.

Outlook...Non-VFR possible in increasing thunderstorm chances
as we go from Sunday through Tuesday.

&&

.MARINE...
Flow generally less than 20 knots is expected for the foreseeable
future. Winds will be wavering between south and south with wind
speeds varying between 5 to 15 knots through the week as we remain
in a relatively steady state environment on Lake Erie. A cold front
approaches the area from the northwest Thursday night into
Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Griffin
MARINE...Saunders
Hazardous weather outlook, Aug 7, 1:57 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
257 PM EDT Sat Aug 7 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-081900-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
257 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 2:49 PM EST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
349 PM EDT Sat Aug 7 2021

OHZ036-072030-
Marion OH-
349 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern Marion
County through 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Richwood, or 11 miles southwest of Marion, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prospect, Waldo, Green Camp and State Route 229 at US Route 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 8325 4050 8325 4051 8333 4057 8301
      4049 8301 4045 8302 4043 8303
TIME...MOT...LOC 1948Z 259DEG 15KT 4047 8326

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Saunders
Special weather statement, Aug 7, 3:18 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
418 PM EDT Sat Aug 7 2021

OHZ028-072045-
Crawford OH-
418 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of Crawford County
through 445 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bucyrus, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bucyrus, Galion, Crestline, Tiro, North Robinson and Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4073 8309 4087 8307 4097 8273 4073 8272
      4072 8273
TIME...MOT...LOC 2018Z 261DEG 23KT 4081 8302

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Saunders
Special weather statement, Aug 7, 5:05 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cleveland OH
605 PM EDT Sat Aug 7 2021

OHZ010-011-072230-
Lorain OH-Cuyahoga OH-
605 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of southwestern Cuyahoga
and central Lorain Counties through 630 PM EDT...

At 604 PM EDT, Doppler radar indicated an area of strong
thunderstorms along a line extending from near Westlake to near
Elyria to 8 miles west of Grafton. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cleveland, Elyria, Parma, Lakewood, Strongsville, Westlake, North
Royalton, North Ridgeville, Avon Lake, Grafton, North Olmsted, Avon,
Parma Heights, Rocky River, Brook Park, Berea, Fairview Park,
Middleburg Heights, Bay Village and Seven Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4152 8165 4136 8169 4129 8188 4127 8197
      4122 8197 4123 8233 4139 8219 4150 8196
      4148 8186 4150 8180 4149 8176 4149 8171
      4151 8169
TIME...MOT...LOC 2204Z 266DEG 19KT 4144 8189 4137 8206 4128 8219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Maines

The radar

The Pittsburgh radar (KPBZ), 71 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mahoning

When
August 7, 6:44 PM EST
Where
Mahoning County, 2.24 mi NW of Calla
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.994, -80.799

Two trees down along Briarwood Court in Canfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977886.